Georgia, 2023Damaging Winds in Georgia, August 7, 2023
August 7, 2023 · NWS CHS · 9 events in 1 county or zone
A shortwave and weak front encountering an environment marked by strong instability and weak shear favored thunderstorms capable of producing damaging wind gusts across southeast Georgia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A shortwave and weak front encountering an environment marked by strong instability and weak shear favored thunderstorms capable of producing damaging wind gusts across southeast Georgia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 7, 2:59 PM EST, 2 hours 50 minutes earlier.
Area forecast discussion, Aug 7, 2:59 PM EST, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
359 PM EDT Mon Aug 7 2023
.SYNOPSIS...
A cold front will approach Tuesday and meander over the area
through mid to late week. An area of low pressure could develop
over the Coastal Plain, bringing another round of unsettled
weather into the weekend.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
The shortwave mentioned this morning is now pivoting east across
the Ohio River Valley with a 90 kt speed max analyzed at the
base of the wave axis. Numerous showers and thunderstorms have
formed across KY, TN, and northern MS and AL. Over the northern
Gulf of Mexico an impressive 596/ 597 dam ridge was analyzed
with southwest flow at 850 MB out in front. The latest KCHS
special sounding (07.18z) revealed an impressive dry slot at 500
MB in place with capping located at 925 and 500 MB. Forecast
soundings do show modification attempting to take place as
upstream convection approaches. However, there will likely be a
southern extent to the convection.
Find more details on the severe weather and heat below:
Severe Weather: A very difficult severe weather forecast this
afternoon as large scale forcing for ascent clearly favors
ongoing severe weather across TN, northern MS, and AL. The
southern extent will be bounded by mid-level ridging across the
Gulf of Mexico. Southeast GA and SC look to be exactly near the
southern extent of the convection. The 07.18z KCHS special
sounding shows an impressive dry slot at 500 MB, impressive bulk
shear for this time of year (around 25 kts of cloud layer
shear), and impressive DCAPE (1437 J/kg). However, the main
question remains of whether the dry air will be modified enough
for convection to push south. The general thinking is that
convection across northern MS and AL will continue to amalgamate
into an MCS and head east/ southeast. Net storm motion (using
Corfidi Forward Propagation) is forecast to be around 270 at 30
kts. Enough DCAPE does exist for a slight southward trend
though. This Thermodynamic moderation means that the Charleston
Tri- County is likely going to be near the southern extent of
the initial MCS (evening hours 8 PM - 12 AM). An outflow from
the MCS will likely surge south with some redevelopment possible
(10 PM - 2 AM). As of current, Savannah looks like it will be
just far enough south to avoid most of the convection tonight. A
severe threat does remain for Charleston though with damaging
winds possible (with even a corridor of enhanced wind damage
possible).
Excessive Heat: Temperatures for the most part today have topped
out in the low to mid 90s, but that's likely due to dewpoints
not mixing out much at all. In fact, many locations have seen
dewpoints slowly rise through the afternoon into the upper 70s.
DYB, CHS, AQX, NBC have all exceeded heat advisory criteria
this afternoon. Therefore a heat advisory remains in effect for
all locations until 6 PM this evening.
Heat product criteria for WFO Charleston are as follows:
Heat Advisory: heat indices 110-114 for 2 hrs or more (post 1 July).
Excessive Heat Watch/Warning: heat indices 115+ for hrs or more.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
Tuesday: Aloft, a broad trough will extend across the Great Lakes
and Northeast United States with h5 shortwave energy traversing
quickly across its southern periphery across northern Mississippi
and Alabama during the afternoon. At the sfc, a cold front will
approach from the northwest and potentially stall over or near
southern areas and/or along the coast late day. The main concern to
start off the day and into afternoon hours will be the heat as
another day of high temps ranging in the low-mid 90s is expected.
Heat Index values could approach 110 degrees across much of
southeast Georgia and into parts of southern South Carolina along
the coast, likely prompting another Heat Advisory locally during
afternoon hours. Heading into late afternoon, the h5 shortwave and
weak front will play the most significant role in late day
convection and the potential for severe weather locally as these
features encounter an environment marked by strong instability
(SBCAPE around 3000 J/kg and low-lvl lapse rates around 8-8.5 C/km)
and weak shear. Latest guidance suggests outflow left from the
previous day's MCS being the primary initiation point across the
Deep South with h5 shortwave energy driving convection across
southern South Carolina and southeast Georgia starting late
afternoon into the evening near the vicinity of the front. Few to
scattered thunderstorms could become severe with damaging wind gusts
being the primary concern late day. Although storm motion suggests
activity should be moving at a slightly quicker pace, PWATs around
2+ inches suggest some concern for brief heavy rainfall, especially
if activity congeals into a cluster of thunderstorms. Should this
occur, a Flood Advisory or two could be needed. Stronger
thunderstorm activity could persist for a few hours after sunset,
but should weaken quickly thereafter. Overnight lows should range in
the low-mid 70s inland to upper 70s along the beaches.
Wednesday and Thursday: Although drier air will attempt to filter
into the region behind a front midweek, guidance favors a return of
deep moisture locally with PWATs exceeding 2 inches by Thursday.
Strong heating, the lingering front and more subtle shortwave energy
rippling across the region within a westerly flow aloft suggests
afternoon showers and thunderstorms each day, but convection should
remain less organized than previous days. Still, a few stronger
thunderstorms can not be ruled out with gusty winds and brief heavy
rainfall. High temps should range in the low-mid 90s, warmest on
Thursday as broad mid-lvl ridging persists across the Southern
United States. Overnight lows should also be slightly more mild,
ranging in the mid-upper 70s.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
An unsettled pattern is expected to continue through the long term
period. The most notable weather is expected Thursday night into
Friday and again Friday evening with the passage of a mid-level
trough. This feature could bring deeper moisture and a broad field
of instability across the CWA, supporting air mass and sea breeze
thunderstorms each afternoon and evening. Typical summertime
convection appears possible this weekend. Temperatures should peak
in the low to mid 90s each afternoon; slightly above climo.
&&
.AVIATION /19Z MONDAY THROUGH SATURDAY/...
KCHS/KJZI: Both of the Charleston terminals are currently VFR
this afternoon with winds out of the southwest. Some gusts to 20
kts are possible. Showers and thunderstorms currently across
northern MS and AL will continue to head east this afternoon and
approach the Midlands of SC early this evening. The latest
thinking is that these showers and thunderstorms will just miss
the Charleston terminals to the north. However, these storms
will likely produce an outflow that surges south. Along this
outflow more showers and thunderstorms are forecast to develop
and cross the Charleston terminals.
KSAV: VFR through the TAF issuance is expected. This afternoon,
winds will remain out of the west with some gusts to 20 kts
expected. Showers and thunderstorms currently ongoing across
northern MS and AL will likely stay north of KSAV with no
precipitation expected at this time. Another round of showers
and thunderstorms are possible Tuesday afternoon as a weak
boundary stalls near KSAV.
Extended Aviation Outlook: Tempo to periods of flight
restrictions are possible Tuesday with afternoon/evening showers
and thunderstorms near the vicinity of a front, especially at
the SAV terminal. The front could linger across/near the local
area through midweek, producing brief flight restrictions at all
terminals each day.
&&
.MARINE...
Through Tonight: South to southwest winds will persist through
tonight. Winds will continue around 15 kts with gusts to 20 kts
along the Charleston County coastal waters late this afternoon
with 15-20 kt common in this area as well as the Georgia
offshore waters this evening. Elsewhere, winds will average
10-15 kts. A line of strong to severe tstms could push off the
coast this evening and will likely only affect AMZ350. Gusts in
excess of 35 kt could occur along with frequent cloud to water
lighting.
Tuesday through Saturday: Surface high pressure across the
western Atlantic along with a stalled front just inland should
maintain southwest winds gusting upwards to 15-20 kt on Tuesday,
before thunderstorms shift offshore Tuesday evening, some of
which could be strong with gusty winds of 35 kt or greater. The
pressure gradient is then expected to relax on Wednesday as
winds turn slightly more offshore. However, another surge is
anticipated Thursday into Friday wind gusts approaching 25 kt,
potentially leading to a Small Craft Advisory across northern SC
waters. Seas should also build to 3-4 ft during this time
frame. Conditions should then steadily improve heading through
the weekend as low pressure attempts to develop near the
Southeast Coast, then pulls away from the region across the
western Atlantic.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...Heat Advisory until 6 PM EDT this evening for GAZ087-088-
099>101-114>119-137>141.
SC...Heat Advisory until 6 PM EDT this evening for SCZ040-042>045-
047>052.
MARINE...None.
&&
NEAR TERM...Haines
SHORT TERM...DPB
LONG TERM...DPB
AVIATION...DPB/Haines
MARINE...DPB/HainesHazardous weather outlook, Aug 7, 3:02 PM EST, 2 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
402 PM EDT Mon Aug 7 2023
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-082015-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
402 PM EDT Mon Aug 7 2023
...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
Severe Thunderstorms: A line of thunderstorms will move across much
of Southeast South Carolina and portions of Southeast Georgia this
evening. A few of these thunderstorms will be capable of producing
damaging winds in excess of 60 mph and frequent cloud to ground
lightning. The risk for severe thunderstorms will be greatest roughly
along and north of the Charleston metro between 8 PM and 2 AM. There
is a possibility that thunderstorms could arrive earlier, so be sure
to monitor conditions throughout the day. A Severe Thunderstorm
Watch could be issued for portions of the area late this afternoon or
evening.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Severe Thunderstorms: Another round of thunderstorms are possible
Tuesday late afternoon into the evening. Some storms could become
severe, capable of producing locally heavy downpours and damaging
winds.
Heat: Temperatures in the mid to upper 90s in combination with humid
conditions will likely result in heat indices climbing to 110-113
degrees on Tuesday, mainly for areas across southeast Georgia and
along the southern South Carolina coast. Heat Advisories will likely
be needed Tuesday afternoon.
.SPOTTER INFORMATION STATEMENT...
Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.
AMZ330-350-352-354-374-082015-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
402 PM EDT Mon Aug 7 2023
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...This afternoon and tonight.
There is a low probability for widespread hazardous weather.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Severe Thunderstorms: Another round of thunderstorms are possible
Tuesday late afternoon into the evening. Some storms could become
severe, capable of producing locally damaging winds.
.SPOTTER INFORMATION STATEMENT...
Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.
In the hours before
Local storm report, Aug 7, 5:38 PM EST, 11 minutes before
Preliminary Local Storm Report
National Weather Service Charleston SC
638 PM EDT Mon Aug 07 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM Extreme Heat Allendale County Airpor 32.99N 81.27W
08/07/2023 M114.0 F Allendale SC AWOS
Heat index of 114 degrees measured at the Allendale
Airport (KAQX).
0355 PM Extreme Heat Lowcountry Regional Air 32.92N 80.64W
08/07/2023 M110.0 F Colleton SC AWOS
Heat index of 110 degrees measured at the Walterboro
Airport (KRBW).
0355 PM Extreme Heat Charleston Executive Ai 32.70N 80.01W
08/07/2023 M114.0 F Charleston SC AWOS
Heat index of 114 degrees measured at the Johns Island
Airport (KJZI).
0356 PM Extreme Heat Charleston Airport 32.90N 80.04W
08/07/2023 M111.0 F Charleston SC ASOS
Heat index of 111 degrees measured at the Charleston
Airport (KCHS).
0415 PM Extreme Heat Summerville Airport 33.06N 80.28W
08/07/2023 M114.0 F Dorchester SC AWOS
Heat index of 114 degrees measured at the Summerville
Airport (KDYB).
0415 PM Extreme Heat Plantation Park 32.65N 81.59W
08/07/2023 M113.0 F Screven GA AWOS
Heat index of 113 degrees measured at the Sylvania
Airport (KJYL).
0430 PM Extreme Heat 4 NNW Moncks Corner 33.25N 80.04W
08/07/2023 M112.0 F Berkeley SC Official NWS Obs
Heat index of 112 degrees measured at Pinopolis.
0435 PM Extreme Heat Millen Airport 32.89N 81.97W
08/07/2023 M113.0 F Jenkins GA AWOS
Heat index of 113 degrees measured at the Millen
Airport (K2J5).
0435 PM Extreme Heat Claxton Evans County Ai 32.19N 81.87W
08/07/2023 M110.0 F Evans GA AWOS
Heat index of 110 degrees measured at the Claxton
Airport (KCWV).
0450 PM Extreme Heat Hilton Head Airport 32.23N 80.69W
08/07/2023 M111.0 F Beaufort SC AWOS
Heat index of 111 degrees measured at the Hilton Head
Airport (KHXD).
0455 PM Extreme Heat Mount Pleasant Airport 32.90N 79.78W
08/07/2023 M117.0 F Charleston SC AWOS
Heat index of 117 degrees measured at the Mount
Pleasant Airport (KLRO).
0456 PM Extreme Heat Marine Corps Air Statio 32.49N 80.70W
08/07/2023 M114.0 F Beaufort SC ASOS
Heat index of 114 degrees measured at the Beaufort
Marine Corps Air Station (KNBC).
0515 PM Extreme Heat Berkeley County Airport 33.19N 80.04W
08/07/2023 M110.0 F Berkeley SC AWOS
Heat index of 110 degrees measured at the Moncks Corner
Airport (KMKS).
0535 PM Extreme Heat Reidsville Airport 32.06N 82.15W
08/07/2023 M111.0 F Tattnall GA AWOS
Heat index of 111 degrees measured at the Reidsville
Airport (KRVJ).
&&
Event Number CHS2300922
Event Number CHS2300923
Event Number CHS2300924
Event Number CHS2300925
Event Number CHS2300926
Event Number CHS2300927
Event Number CHS2300928
Event Number CHS2300929
Event Number CHS2300930
Event Number CHS2300931
Event Number CHS2300932
Event Number CHS2300933
Event Number CHS2300934
Event Number CHS2300935
BSHThunderstorm Wind, Screven
- When
- August 7, 5:49 PM EST
- Where
- Screven County, 4.65 mi W of Lewis
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 32.820, -81.760
The Screven County 911 Call Center reported a tree down on Buttermilk Road near the intersection with Bay Branch Road.
Thunderstorm Wind, Screven
- When
- August 7, 6:00 PM EST
- Where
- Screven County, 0.9 mi NW of Woodcliff
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 32.740, -81.760
The Screven County 911 Call Center reported several large limbs down on Rocky Ford Road near Woodcliff, GA.
Thunderstorm Wind, Screven
- When
- August 7, 6:01 PM EST
- Where
- Screven County, 0.58 mi W of Zeigler
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 32.750, -81.730
The Screven County 911 Call Center reported a large tree down on Rocky Ford Road near Indian Trail Road.
Thunderstorm Wind, Screven
- When
- August 7, 6:10 PM EST
- Where
- Screven County, 2.7 mi WNW of Sylvania
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 32.770, -81.670
The Screven County 911 Call Center reported a tree down on Water Station Road near the intersection with Millen Highway.
Thunderstorm Wind, Screven
- When
- August 7, 6:17 PM EST
- Where
- Screven County, 0.9 mi SW of Sylvania
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 32.740, -81.640
The Screven County 911 Call Center reported power lines and a transformer down on Mock Street.
Thunderstorm Wind, Screven
- When
- August 7, 6:28 PM EST
- Where
- Screven County, 4.84 mi N of Boyd
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 32.750, -81.520
The Screven County 911 Call Center reported a tree down on Newington Highway near the intersection with Buck Creek Road.
Thunderstorm Wind, Screven
- When
- August 7, 7:14 PM EST
- Where
- Screven County, 1.35 mi WSW of Sylvania
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 32.740, -81.650
The Screven County 911 Call Center reported a tree and power line down on West Ogeechee Street.
Thunderstorm Wind, Screven
- When
- August 7, 7:15 PM EST
- Where
- Screven County, 0.9 mi SW of Sylvania
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 32.740, -81.640
The Screven County 911 Call Center reported a tree down on Plum Street in Sylvania.
Thunderstorm Wind, Screven
- When
- August 7, 7:16 PM EST
- Where
- Screven County, 1.35 mi WSW of Sylvania
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 32.740, -81.650
The Screven County 911 Call Center reported a tree and power lines down at Cherry Street and Pine Street in Sylvania.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, August 7 to 10, 202311 deaths · 2 events
- Tornadoes and Flash Flooding in New York, August 7 to 8, 2023$1.5 million · EF3 · 18 events
- Hail and Damaging Winds in Maryland, August 7, 20234 injured · $39 million · 4 in hail · 76 events
- Hail and Damaging Winds in South Carolina, August 7, 20231 death · $390,000 · 65 kt wind · 23 events
- Tornado and Flash Flooding in Tennessee, August 7, 2023$4.2 million · EF2 · 35 events
- Hail and Damaging Winds in Georgia, August 7, 2023$322,000 · 1 in hail · 182 events
- Hail and Damaging Winds in Alabama, August 7, 20231 death · $104,000 · 1 in hail · 37 events
- Hail and Damaging Winds in Virginia, August 7, 2023$2.7 million · 3 in hail · 63 events
- Tornadoes and Hail in North Carolina, August 7, 20232 injured · $1.2 million · EF1 · 37 events
- Damaging Winds in Tennessee, August 7, 20231 injured · $1.7 million · 83 kt wind · 30 events
- Flooding and Hail in Pennsylvania, August 7, 20231 injured · $473,000 · 1.75 in hail · 44 events
- Tornado and Flash Flooding in West Virginia, August 7, 2023$33,000 · EF1 · 62 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1133808, 1133811, 1133807, 1133809, 1133810, 1133812, 1133815, 1133814, 1133813.